Unusual Changes in Physical Appearance in a Patient with AIDS

rgb(153,44,44)
Last updated June 10, 2014
Case Authors: 
Brian R. Wood, MD
Assistant Professor of Medicine
Division of Infectious Diseases
University of Washington School of Medicine
Shireesha Dhanireddy, MD
Assistant Medical Director, Madison Clinic
Assistant Professor of Medicine
Division of Infectious Diseases
Department of Medicine
University of Washington School of Medicine
Learning Objectives: 
  1. Discuss the drug-drug interaction that can occur with fluticasone and ritonavir.
  2. Describe the common clinical manifestations of hypercortisolism.

Display Group

References
  1. Samaras K, Pett S, Gowers A, McMurchie M, Cooper DA. Iatrogenic Cushing's syndrome with osteoporosis and secondary adrenal failure in human immunodeficiency virus-infected patients receiving inhaled corticosteroids and ritonavir-boosted protease inhibitors: six cases. J Clin Endocrinol Metab. 2005;90:4394-8.
  2. Foisy MM, Yakiwchuk EM, Chiu I, Singh AE. Adrenal suppression and Cushing's syndrome secondary to an interaction between ritonavir and fluticasone: a review of the literature. HIV Med. 2008;9:389-96.
  3. Arrington-Sanders R, Hutton N, Siberry GK. Ritonavir-fluticasone interaction causing Cushing syndrome in HIV-infected children and adolescents. Pediatr Infect Dis J. 2006;25:1044-8.
  4. St Germain RM, Yigit S, Wells L, Girotto JE, Salazar JC. Cushing syndrome and severe adrenal suppression caused by fluticasone and protease inhibitor combination in an HIV-infected adolescent. AIDS Patient Care STDS. 2007;21:373-7.
  5. Bhumbra NA, Sahloff EG, Oehrtman SJ, Horner JM. Exogenous Cushing syndrome with inhaled fluticasone in a child receiving lopinavir/ritonavir. Ann Pharmacother. 2007;41:1306-9.
  6. Gillett MJ, Cameron PU, Nguyen HV, Hurley DM, Mallal SA. Iatrogenic Cushing's syndrome in an HIV-infected patient treated with ritonavir and inhaled fluticasone. AIDS. 2005;19:740-1.
  7. Johnson SR, Marion AA, Vrchoticky T, Emmanuel PJ, Lujan-Zilbermann J. Cushing syndrome with secondary adrenal insufficiency from concomitant therapy with ritonavir and fluticasone. J Pediatr. 2006;148:386-8.
  8. Wood BR, Lacy JM, Johnston C, Weigle DS, Dhanireddy S. Adrenal Insufficiency as a Result of Ritonavir and Exogenous Steroid Exposure: Report of 6 Cases and Recommendation for Management. J Int Assoc Provid AIDS Care. 2015 Jan 14. [Epub ahead of print]
  9. Hyle EP, Wood BR, Backman ES, et al. High frequency of hypothalamic-pituitary-adrenal axis dysfunction after local corticosteroid injection in HIV-infected patients on protease inhibitor therapy. J Acquir Immune Defic Syndr. 2013;63:602-8.
  10. Yombi JC, Maiter D, Belkhir L, Nzeusseu A, Vandercam B. Iatrogenic Cushing's syndrome and secondary adrenal insufficiency after a single intra-articular administration of triamcinolone acetonide in HIV-infected patients treated with ritonavir. Clin Rheumatol. 2008;27 Suppl 2:S79-82.
  11. Albert NE, Kazi S, Santoro J, Dougherty R. Ritonavir and epidural triamcinolone as a cause of iatrogenic Cushing's syndrome. Am J Med Sci. 2012;344:72-4.
  12. Fessler D, Beach J, Keel J, Stead W. Iatrogenic hypercortisolism complicating triamcinolone acetonide injections in patients with HIV on ritonavir-boosted protease inhibitors. Pain Physician. 2012;15:489-93.
  13. Hall JJ, Hughes CA, Foisy MM, Houston S, Shafran S. Iatrogenic Cushing syndrome after intra-articular triamcinolone in a patient receiving ritonavir-boosted darunavir. Int J STD AIDS. 2013;24:748-52.
  14. Danaher PJ, Salsbury TL, Delmar JA. Metabolic derangement after injection of triamcinolone into the hip of an HIV-infected patient receiving ritonavir. Orthopedics. 2009;32:450.
  15. Pivonello R, De Martino MC, De Leo M, Lombardi G, Colao A. Cushing's Syndrome. Endocrinol Metab Clin North Am. 2008;37:135-49, ix.
  16. Hillebrand-Haverkort ME, Prummel MF, ten Veen JH. Ritonavir-induced Cushing's syndrome in a patient treated with nasal fluticasone. AIDS. 1999;13:1803.
  17. le Roux CW, Beckles MA, Besser GM, Pinching AJ, Davison AG. Cushing's syndrome secondary to inhaled corticosteroids mimicking HIV-associated lipodystrophy. HIV Med. 2001;2:133-5.
  18. Pessanha TM, Campos JM, Barros AC, Pone MV, Garrido JR, Pone SM. Iatrogenic Cushing's syndrome in a adolescent with AIDSs on ritonavir and inhaled fluticasone. Case report and literature review. AIDS. 2007;21:529-32.
  19. Soldatos G, Sztal-Mazer S, Woolley I, Stockigt J. Exogenous glucocorticoid excess as a result of ritonavir-fluticasone interaction. Intern Med J. 2005;35:67-8.